Can antidepressants make you more prone to heat-related illness? We asked a doctor
This article is for informational purposes only and is not a substitute for professional medical advice, diagnosis or treatment. Contact a qualified medical professional before engaging in any physical activity, or making any changes to your diet, medication or lifestyle.
Canadians across the country have been dealing with hot weather for the past several weeks, and some cities across the country remain under heat warnings.
Extreme temperatures can affect people differently, with young children and older adults more at risk of heat exhaustion or heat stroke. But those who take certain medications, like antidepressants, are also at higher risk of heat-related illness.
Although not everyone who takes psychiatric medication is affected by the heat, experts say it’s important to be aware of the risks that come along with hot temperatures.
Why are antidepressants affected by heat?
Albeit rare, Dr. Roger McIntyre, professor of psychiatry and pharmacology at the University of Toronto, says some psychiatric medications “can increase susceptibility to temperature dysregulation” at any time, but it's "magnified during times of heat." This means certain medications, like tricyclic antidepressants, can impair the ability of someone body to appropriately respond to heat. Some medications can also reduce or accelerate the body’s sweat production. Moreover, a person who sweats excessively can easily become dehydrated.
“The message would not be don't use the medication measures, but just be aware of this," McIntyre tells Yahoo Canada.
He adds that people at higher risk of heat sensitivity include those who take multiple psychiatric medications and anyone who has other medical issues, such as heart or kidney disease.
It’s not just antidepressants, but many types of medications can also affect a person's temperature regulation, including medications like antihistamines and beta-blockers.
"Many types of medications can actually affect your temperature regulation, during times like this where you have scorching hot days of summer," McIntyre says. "It's not very common. These things occur in less than one per cent of people, maybe less than two per cent."
Some may be unaware of the risks
Not everyone reads the pamphlet that comes with their medication. Therefore, this side effect may come as a surprise for many people.
That’s why McIntyre says it’s crucial for healthcare providers to discuss these risks with patients when they prescribe medications, especially during summer.
Susana Galle has researched the effects of heat on people who have mental illness. In a 2018 interview with NBC News, she says there’s “not enough awareness of the effect psychiatric medications can have.”
“I’ve seen people who say they are feeling feverish. They don’t realize it’s the medication,” the medical psychologist explains.
Staying hydrated during heat waves is extremely important
The most important thing to remember when taking psychiatric medication like anti-depressants is staying hydrated during heat waves. McIntyre says if someone finds it difficult to cool down, they should refrain from excessive activities, get out of the heat and drink more fluids.
The specialist adds that with psychiatric medications, “risk always needs to be put in the context of benefit,” mentioning he doesn’t want people to get the wrong idea and think they should stop taking medication because it’s a hot day.
“The message would be that during this time of oppressive heat, during hot days of summer, make sure you are well hydrated," he advises. "Certainly, be very moderate with alcohol consumption and just be aware that some medications could affect your temperature regulation."
Besides staying hydrated, other ways to stay safe in the heat and prevent heat-related illness include wearing light and loose-fitted clothing, applying sunscreen and seeking air-conditioned environments whenever possible.
Let us know what you think by commenting below and tweeting @YahooStyleCA! Follow us on Twitter and Instagram.